Real Numbers Equally Compressible in Every Base

Authors Satyadev Nandakumar , Subin Pulari

Thumbnail PDF


  • Filesize: 0.8 MB
  • 20 pages

Document Identifiers

Author Details

Satyadev Nandakumar
  • Department of Computer Science and Engineering, Indian Institute of Technology Kanpur, India
Subin Pulari
  • Department of Computer Science and Engineering, Indian Institute of Technology Kanpur, India


The authors wish to thank anonymous reviewers for helpful suggestions. The authors would also like to thank Jack Lutz and Theodore Slaman for helpful discussions. The second author would like to thank the Institute of Mathematical Sciences, National University of Singapore for their hospitality during the IMS Graduate Summer School in Logic 2022. Parts of this work was completed during the course of the summer school.

Cite AsGet BibTex

Satyadev Nandakumar and Subin Pulari. Real Numbers Equally Compressible in Every Base. In 40th International Symposium on Theoretical Aspects of Computer Science (STACS 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 254, pp. 48:1-48:20, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


This work solves an open question in finite-state compressibility posed by Lutz and Mayordomo [Lutz and Mayordomo, 2021] about compressibility of real numbers in different bases. Finite-state compressibility, or equivalently, finite-state dimension, quantifies the asymptotic lower density of information in an infinite sequence. Absolutely normal numbers, being finite-state incompressible in every base of expansion, are precisely those numbers which have finite-state dimension equal to 1 in every base. At the other extreme, for example, every rational number has finite-state dimension equal to 0 in every base. Generalizing this, Lutz and Mayordomo in [Lutz and Mayordomo, 2021] (see also Lutz [Lutz, 2012]) posed the question: are there numbers which have absolute positive finite-state dimension strictly between 0 and 1 - equivalently, is there a real number ξ and a compressibility ratio s ∈ (0,1) such that for every base b, the compressibility ratio of the base-b expansion of ξ is precisely s? It is conceivable that there is no such number. Indeed, some works explore "zero-one" laws for other feasible dimensions [Fortnow et al., 2011] - i.e. sequences with certain properties either have feasible dimension 0 or 1, taking no value strictly in between. However, we answer the question of Lutz and Mayordomo affirmatively by proving a more general result. We show that given any sequence of rational numbers ⟨q_b⟩_{b=2}^∞, we can explicitly construct a single number ξ such that for any base b, the finite-state dimension/compression ratio of ξ in base-b is q_b. As a special case, this result implies the existence of absolutely dimensioned numbers for any given rational dimension between 0 and 1, as posed by Lutz and Mayordomo. In our construction, we combine ideas from Wolfgang Schmidt’s construction of absolutely normal numbers from [Schmidt, 1961], results regarding low discrepancy sequences and several new estimates related to exponential sums.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Information theory
  • Finite-state dimension
  • Finite-state compression
  • Absolutely dimensioned numbers
  • Exponential sums
  • Weyl criterion
  • Normal numbers


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Christoph Aistleitner, Verónica Becher, Adrian-Maria Scheerer, and Theodore A. Slaman. On the construction of absolutely normal numbers. Acta Arith., 180(4):333-346, 2017. URL:
  2. Krishna B Athreya, John M Hitchcock, Jack H Lutz, and Elvira Mayordomo. Effective strong dimension in algorithmic information and computational complexity. SIAM journal on computing, 37(3):671-705, 2007. Google Scholar
  3. Verónica Becher, Yann Bugeaud, and Theodore A. Slaman. On simply normal numbers to different bases. Math. Ann., 364(1-2):125-150, 2016. URL:
  4. Verónica Becher, Pablo Ariel Heiber, and Theodore A. Slaman. A computable absolutely normal Liouville number. Math. Comp., 84(296):2939-2952, 2015. URL:
  5. Verónica Becher and Theodore A. Slaman. On the normality of numbers to different bases. Journal of the London Mathematical Society, 90(2):472-494, 2014. URL:
  6. Patrick Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, third edition, 1995. A Wiley-Interscience Publication. Google Scholar
  7. Chris Bourke, John M. Hitchcock, and N. V. Vinodchandran. Entropy rates and finite-state dimension. Theoretical Computer Science, 349(3):392-406, 2005. Google Scholar
  8. D. G. Champernowne. Construction of decimals normal in the scale of ten. J. London Math. Soc., 2(8):254-260, 1933. Google Scholar
  9. T. M. Cover and J. A. Thomas. Elements of Information Theory. John Wiley & Sons, Inc., New York, N.Y., 1991. Google Scholar
  10. Jack J. Dai, James I. Lathrop, Jack H. Lutz, and Elvira Mayordomo. Finite-state dimension. Theoretical Computer Science, 310(1-3):1-33, 2004. Google Scholar
  11. Lance Fortnow, John M. Hitchcock, A. Pavan, N. V. Vinodchandran, and Fengming Wang. Extracting Kolmogorov complexity with applications to dimension zero-one laws. Inform. and Comput., 209(4):627-636, 2011. URL:
  12. S. Gaal and L. Gál. The discrepancy of the sequence (2ⁿx). Nederl. Akad. Wetensch. Proc. Ser. A 67 = Indag. Math., 26:129-143, 1964. Google Scholar
  13. John M. Hitchcock. Fractal dimension and logarithmic loss unpredictability. Theoretical Computer Science, 304(1):431-441, 2003. URL:
  14. A. Ya. Khinchin. Mathematical Foundations of Information Theory. Dover Publications, 1957. Google Scholar
  15. J. F. Koksma. Diophantische Approximationen. Springer-Verlag, Berlin-New York, 1974. Reprint. Google Scholar
  16. Alexander Kozachinskiy and Alexander Shen. Automatic Kolmogorov complexity, normality, and finite-state dimension revisited. Journal of Computer and System Sciences, 118:75-107, 2021. URL:
  17. L. Kuipers and H. Niederreiter. Uniform distribution of sequences. Pure and Applied Mathematics. Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Google Scholar
  18. Jack H. Lutz. Dimension in complexity classes. SIAM J. Comput., 32(5):1236-1259, 2003. URL:
  19. Jack H. Lutz. Alan turing in the twenty-first century: normal numbers, randomness, and finite automata. CCR 2012: 7th conference on computability, complexity and randomnes, July 2012. URL:
  20. Jack H. Lutz and Elvira Mayordomo. Computing absolutely normal numbers in nearly linear time. Inform. and Comput., 281:Paper No. 104746, 12, 2021. URL:
  21. Walter Philipp. Limit theorems for lacunary series and uniform distribution mod 1. Acta Arith., 26(3):241-251, 1974/75. URL:
  22. Wolfgang M. Schmidt. On normal numbers. Pacific J. Math., 10:661-672, 1960. URL:
  23. Wolfgang M. Schmidt. Über die Normalität von Zahlen zu verschiedenen Basen. Acta Arith., 7:299-309, 1961/62. URL:
  24. C. P. Schnorr and H. Stimm. Endliche automaten und zufallsfolgen. Acta Informatica, 1:345-359, 1972. Google Scholar
  25. D. Sheinwald. On the Ziv-Lempel proof and related topics. Proceedings of the IEEE, 82(6):866-871, 1994. URL:
  26. Elias M. Stein and Rami Shakarchi. Complex analysis, volume 2 of Princeton Lectures in Analysis. Princeton University Press, Princeton, NJ, 2003. Google Scholar
  27. Hermann Weyl. Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann., 77(3):313-352, 1916. URL:
  28. J. Ziv and A. Lempel. Compression of individual sequences via variable rate coding. IEEE Transaction on Information Theory, 24:530-536, 1978. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail